Depo-Provera is a birth control shot linked to Benign Intracranial Hypertension (BIH). Symptoms include severe headaches, migraines, vision loss, or blindness.
What is Depo-Provera?
Depo-Provera is an injectable drug that prevents pregnancy for up to three months. The active ingredient, medroxyprogesterone acetate, is a synthetic version of the hormone progestin. Depo-Provera was approved in the United States for use as birth control in 1992.
Case Report Links Depo-Provera and BIH
In 2012, a health agency in the U.K. published a possible case report (PDF) linking Depo-Provera and BIH. The report described a 23 year-old women who had only taken one dose of Depo-Provera two months prior to her diagnosis. After discontinuing Depo-Provera, her symptoms improved and she was completely better after her fourth monthly visit.
What is the problem?
Benign Intracranial Hypertension (BIH) is currently known as Idiopathic Intracranial Hypertension (IIH) because the syndrome is not “benign” (harmless). It occurs when high levels of cerebrospinal fluid increase pressure on the brain, similar to a growing brain tumor.
BIH can cause neurological symptoms, including migraine headaches. It can also put pressure on the back of the eye (optic disc), causing swelling and a complication known as papilledema. If treatment is delayed, the optic nerve may be damaged and permanent blindness may occur.
Depo-Provera and Migraine Headaches
Headaches are one of the most common side effects of hormonal birth control, and Depo-Provera is no exception — 17% of women reported headaches or migraines during clinical trials. Most doctors recommend that women who have severe headaches from birth control should be evaluated and discontinue the medication, if necessary. Headaches are also the most common symptom of BIH. Without treatment, headaches can become very painful, debilitating, and progressively more frequent.
- Migraine headaches
- Blurry vision
- Double-vision (diplopia)
- Enlargement of the blind spot
- Nausea and vomiting
- Sensitivity to light
- Abnormal ringing sound in the ears (tinnitus)
- And more